Thunderstorm Wind, Morton
- When
- May 16, 9:55 PM CST
- Where
- Morton County, Elkhart
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.000, -101.900
A couple of thunderstorms moved out of the Oklahoma Panhandle to produce some 60mph wind gusts late in the evening towards midnight. Instability was weaker further north along with modest lapse rates and shear, but DCAPE values showed decent values to allow for outflows to push the severe thresholds into the CWA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A couple of thunderstorms moved out of the Oklahoma Panhandle to produce some 60mph wind gusts late in the evening towards midnight. Instability was weaker further north along with modest lapse rates and shear, but DCAPE values showed decent values to allow for outflows to push the severe thresholds into the CWA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 16, 9:45 PM CST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1045 PM CDT Mon May 16 2022 ...Updated Aviation... .SHORT TERM...(This evening through Tuesday) Issued at 315 PM CDT Mon May 16 2022 A weak disturbance will move through eastern Colorado this evening and into western Kansas overnight. This will lead to a few thunderstorms forming across eastern Colorado, trekking east into western portions of the CWA. These storms will start to decay as they head into Kansas with strong winds being the main concern. A heat burst overnight can not be ruled out close to these decaying storms. Otherwise expect increasing cloudiness overnight with winds generally from the south. Winds become light and variable tomorrow ahead of a cold front moving in form the north with skies becoming mostly clear by tomorrow afternoon. As for temperatures, lows tonight look to dip into the upper 50s to low 60s with highs tomorrow reaching into the 90s. .LONG TERM...(Tuesday night through Monday) Issued at 315 PM CDT Mon May 16 2022 A weak cold front is expected to move through the area Tuesday afternoon into Tuesday night. Another round of isolated to scattered thunderstorms is expected to move eastward off the higher terrain of Colorado Tuesday afternoon and into northern portions of the CWA Tuesday evening. These storms will collide with a more unstable air mass to the east leading to a few storms to become severe. Large hail and damaging winds look to be the main concern. Yet another shortwave is progged to move through eastern Colorado Wednesday with another chance of thunderstorms Wednesday evening. Otherwise expect an increase in cloudiness during the overnight hours with decreasing cloudiness during the day. A drier pattern emerges Thursday into Friday with winds from the south Thursday, shifting to the north Friday morning as a cold front pushes through the area. Ensemble models then depict the next storm system to move through the area Saturday. This will need to be watched as we get newer model runs. As for temperatures, highs look to reach into the 80s Wednesday with near 100 degrees in some places Thursday. We then cool down into the 70s to 60s Friday into this weekend before rebounding into the 80s Sunday. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1045 PM CDT Mon May 16 2022 VFR will continue to prevail through this TAF cycle. Radar imagery at 0340z showed weak thunderstorms with strong gusty outflow winds near EHA and SW of LBL. Kept a VCTS/CB mention at LBL the next few hours, otherwise the airports will be dry tonight with convective anvil debris and SE winds of 10-12 kts. After 15z Tue, south winds will increase at all terminals gusting 25-28 kts. Convection is not expected at LBL/GCK/DDC for the remainder of the TAF period. A cold front will sweep through the airports 03-06z Wed, with an abrupt northerly wind shift, and north wind gusts of 30-40 kts. Scattered thunderstorms are expected in the HYS vicinity Tuesday night, and included VCTS/CB at the end of the HYS TAF. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 94 58 85 / 20 10 10 0 GCK 58 93 57 84 / 20 0 10 0 EHA 58 97 57 87 / 20 10 0 10 LBL 58 98 57 87 / 20 10 0 10 HYS 59 90 59 82 / 20 10 30 0 P28 62 95 63 87 / 30 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 234 AM CDT Mon May 16 2022 KSZ030-031-043>046-061>066-074>081-084>090-170745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 234 AM CDT Mon May 16 2022 /134 AM MDT Mon May 16 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Monday. Day 1 Discussion ---------------- Strong south winds will return Monday afternoon, strongest across the western counties, where fire danger will be elevated once again. Scattered thunderstorms are expected to enter the southwest zones Monday evening. The primary risk from these storms will be outflow winds to 70 mph and areas of blowing dust. Day 1 Hazards ------------- * Thunderstorm wind: Elevated risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Tuesday through Saturday. Days 2-7 Discussion ------------------- Thunderstorm potential continues Tuesday, with coverage favoring the northeast zones Tuesday evening. Some storms may be severe with large hail and damaging winds. Another complex of thunderstorms may arrive from Colorado Wednesday evening. Unseasonably hot temperatures are expected Thursday, with elevated to critical fire danger. A strong cold front will bring strong north winds Thursday night. Days 2-7 Hazards ---------------- * Tuesday - Fire weather: Elevated risk - Severe thunderstorms: Elevated risk * Wednesday - Fire weather: Elevated risk * Thursday - Fire weather: Significant risk * Friday - Fire weather: Elevated risk * Saturday - Excessive cold: Elevated risk - Frost: Limited risk * Sunday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required for the southwest zones, southwest of a Lakin-Meade line Monday evening. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc Turner
Special Weather Statement
National Weather Service Dodge City KS
1002 PM CDT Mon May 16 2022
KSZ074-084-085-170345-
Stanton KS-Stevens KS-Morton KS-
1002 PM CDT Mon May 16 2022
...A strong thunderstorm will impact portions of Morton, Stanton and
west central Stevens Counties through 1045 PM CDT...
At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stonington, or 9 miles southwest of The Saunders Elevator, moving
east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
The Saunders Elevator around 1015 PM CDT.
Other locations in the path of this storm include Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3761 10204 3774 10156 3700 10155 3699 10204
TIME...MOT...LOC 0302Z 264DEG 23KT 3736 10213
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JJOHNSONSpecial Weather Statement
National Weather Service Dodge City KS
1048 PM CDT Mon May 16 2022
KSZ085-086-170415-
Seward KS-Stevens KS-
1048 PM CDT Mon May 16 2022
...A strong thunderstorm will impact portions of southern Seward and
southeastern Stevens Counties through 1115 PM CDT...
At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tyrone, or 12 miles southwest of Liberal, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Liberal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 10122 3723 10104 3700 10063
TIME...MOT...LOC 0348Z 234DEG 29KT 3692 10111
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JJOHNSONThe Dodge City radar (KDDC), 190 km away, was scanning. The volume nearest the first event began at 03:55 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032900, 1032901.